Arizona, 2020

Damaging Wind in Arizona, August 27, 2020

August 27, 2020 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms developed and moved west across parts of southeast Arizona. One storm produced damaging winds that downed power poles near Santa Rosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms developed and moved west across parts of southeast Arizona. One storm produced damaging winds that downed power poles near Santa Rosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 27, 1:31 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 27, 1:31 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
131 PM MST Thu Aug 27 2020

.SYNOPSIS...Excessive heat will give way to cooler temperatures
heading this weekend. Isolated showers and thunderstorms are
expected through Friday, then an increase in thunderstorms is
expected this weekend into early next week as additional moisture
moves in.

&&

.DISCUSSION...Showers and a few thunderstorms are developing right
on schedule early this afternoon across portions of southeast
Arizona. Latest GOES Total PWAT continues to show considerably drier
air to the southeast of Tucson across much of Cochise County with
PWAT values of 0.75"-1.00", compared to 1.00"-1.25" from Tucson
westward. The bulk of the isolated thunderstorm coverage will be on
a line from Bylas-Sierra Vista westward with the better chance of a
few stronger storms mainly to the south to west of Tucson. A few
thunderstorms are possible in the White Mountains as well. With the
inverted-v sounding and DCAPE values of around 1500 J/KG, the main
concern will be gusty winds and areas of blowing dust, especially to
the west of Tucson. Some locally heavy rain is possible with the
stronger storms as well. Storm movement will tend to be towards the
west about 5 to 10 mph.

Latest model runs shift the mid/upper level high to the east across
NM on Friday placing southeast Arizona in a light southerly flow.
Still enough moisture around as PWAT values average around or just
above 1 inch to result in isolated showers and thunderstorms mainly
from the Tucson area eastward and tending to be focused along and
near the higher terrain.

A gulf surge is expected to increase Friday night into Saturday in
response to Tropical Storm Hernan off the southern tip of the Baja
peninsula. As this occurs, the mid/upper high will shift southward
into Chihuahua allowing a continued southerly steering flow.
Saturday has the potential to be see a significant uptick in
convection especially if we get considerable solar insolation with
much deeper moisture and PWAT values around 1.25"-1.75". The
increased moisture will continue through the weekend into early next
week but as the high axis shifts south and elongates east-west, that
will allow a more southwesterly flow aloft across southeast Arizona
more reminiscent of a late monsoon transition pattern. Given the
considerable moisture, there will still be plenty of opportunity for
showers and thunderstorms Sunday and Monday as temperatures lower to
below normal for late August given the deeper moisture. One thing to
note with the deeper moisture is we may tend to lose some of the
typical diurnal nature of thunderstorms.

Looking further out into the middle of next week, most of the
guidance is showing the mid/upper level high building to our north
to northwest leading to a drier northerly flow. Still quite a bit of
uncertainty in how this will all evolve and how much drier air will
move in. Will go below some of the more aggressive NBM PoPs but
still indicate isolated to scattered showers and thunderstorms
through much of next week with temperatures near normal.

&&

.AVIATION...Valid through 29/00Z.
SCT-BKN clouds 10-15k ft MSL mainly in the afternoon and evening
hours thru the forecast period. Isolated -TSRA possible this
afternoon and evening as well as Friday. Favored areas are westward
from far western Graham and Cochise Counties as well as the White
Mountains. Expect the smoke haze to linger through the period. Aside
from thunderstorm outflow gusts to 40 kts, surface winds generally
remain less than 12 knots with afternoon/evening winds out of the
northwest and variable at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Through Friday only isolated thunderstorms are
expected for most of the area with a bit more activity in the usual
areas such as the White Mountains and vicinity of the International
Border mainly west of Sierra Vista. This weekend into early next
week moisture increases leading to a chance of showers and
thunderstorms area wide. Temperatures will remain hotter than normal
with minimum humidities 10-20 percent across the valleys and 20-30
percent in the mountains, with good overnight recoveries through
Friday. Saturday into next week minimum humidities will generally be
above 25 percent with normal to slightly below normal temperatures.
20-foot winds generally remain less than 15 mph outside of any
thunderstorm gusts, which could reach 40+ mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 27, 2:09 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
209 PM MST Thu Aug 27 2020

AZZ502-272145-
Tohono O'odham Nation including Sells-
209 PM MST Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 13 miles northeast of Sells. This storm was nearly
stationary.

Winds in excess of 40 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
San Isidro, Comobabi, Cababi, South Comobabi, Santa Rosa Ranch, San
Luis - Sells District and Rincon.

LAT...LON 3220 11170 3203 11161 3194 11188 3213 11198
TIME...MOT...LOC 2109Z 066DEG 3KT 3208 11175

AH

The radar

The Phoenix radar (KIWA), 118 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 27, 3:30 PM MST
Where
Pima County, 0.69 mi WSW of Noipa Kam
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
32.276, -112.061

Thunderstorm winds downed nine power poles south of Santa Rosa. Power was out in several villages for two hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919565.